Florida, 2005

Lightning Strike in Florida, July 9, 2005

July 9, 2005 · NWS MOB · 1 event in 1 county or zone

1 lightning, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$360,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before the first event at Jul 9, 5:00 AM CST, 7 hours 30 minutes earlier.

Area forecast discussion, Jul 9, 5:00 AM CST, 7 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOBILE AL
600 AM CDT SAT JUL 9 2005

.SYNOPSIS...HURRICANE DENNIS HAS MOVE OFF THE NORTHERN COAST OF CUBA
AND INTO THE SOUTHEAST GULF OF MEXICO...WITH COOLING CLOUD TOPS AND
EYE ONCE AGAIN VISIBLE ON IR IMAGERY. NOT A LOT OF SHEAR IN THE
UPPER LEVELS...SO DENNIS IS LIKELY TO REGAIN STRENGTH THROUGHOUT THE
DAY. DEEPER MOISTURE STARTING TO WORKS ITS WAY NORTH IN THE EASTERN
PORTIONS OF THE FORECAST AREA...WITH A FEW SHOWERS/THUNDERSTORMS
DETECTED BY AREA RADARS NEAR CAPE SAN BLAS.

&&

.SHORT TERM...HURRICANE DENNIS WILL CONTINUE TO MOVE TOWARD THE
NORTHWEST OR NORTH-NORTHWEST TOWARD THE FORECAST AREA. LATEST NHC
FORECAST PUTS DENNIS ABOUT DEAD CENTER ACROSS THE FORECAST AREA.
HURRICANE WARNINGS ARE IN EFFECT FOR THE COAST...WITH AN INLAND
HURRICANE WARNING IN EFFECT FOR THE INLAND PORTIONS OF MOBILE AND
BALDWIN COUNTIES IN ALABAMA...AND ESCAMBIA...SANTA ROSA AND
OKALOOSA COUNTIES IN FLORIDA. AN INLAND HURRICANE WATCH IS IN
EFFECT FOR OUR INTERIOR COUNTIES...EXCEPT FOR AN INLAND TROPICAL
STORM WATCH FOR CHOCTAW AND WILCOX COUNTIES.

TROPICAL STORM FORCE WINDS COULD START AFFECTING THE BEACH ALONG THE
NORTHWEST FLORIDA PANHANDLE AS EARLY AS SUNRISE ON SUNDAY...AND MOVE
INLAND ACROSS THE FORECAST AREA THROUGH EARLY AFTERNOON. HURRICANE
FORCE WINDS WILL THEN IMPACT THE COASTAL SECTIONS EARLY SUNDAY
AFTERNOON...WITH LANDFALL FORECAST FOR LATE AFTERNOON. WINDS WILL
DECREASE AS DENNIS ENCOUNTERS LAND...BUT HURRICANE FORCE WINDS COULD
OCCUR AS FAR NORTH AS WASHINGTON...CLARKE...AND MONROE COUNTIES.
STORM SURGE HEIGHTS OF 10 TO 14 FEET WILL BE POSSIBLE...ESPECIALLY
IN THE NORTH AND WESTERN PORTIONS OF BAYS AND INLETS WHERE WATER
PILING WILL LIKELY OCCUR.

BANDS OF HEAVY SQUALLS AROUND HURRICANE DENNIS WILL BRING VERY HEAVY
RAINS TO THE REGION SUNDAY AND SUNDAY NIGHT. WIDESPREAD RAINFALL
AMOUNTS FROM DENNIS ARE EXPECTED TO BE 5 TO 10 INCHES WITH ISOLATED
AMOUNTS OF 15 INCHES OR GREATER POSSIBLE AS DENNIS MOVES INLAND.
EXTENSIVE RIVER FLOODING IS ANTICIPATED IN THE WAKE OF DENNIS.

&&

.LONG TERM...RETURN TO MAINLY SCATTERED AFTERNOON AND EVENING
THUNDERSTORMS AND NEAR NORMAL TEMPERATURES FOR DAYS 3 THROUGH 7.

&&

.MARINE...ALL MARINE ZONES ARE UNDER A HURRICANE WARNING. LIGHT
NORTHEAST WINDS WILL INCREASE TO AROUND 15 KNOTS AS DENNIS CONTINUES
TO MOVE NORTHWEST ACROSS THE EASTERN GULF OF MEXICO. THE REMAINDER
OF THE FORECAST IS IS BASED UPON THE LATEST TRACK FROM TPC FOR
DENNIS WITH WINDS AND SEAS INCREASING ON SUNDAY THEN SUBSIDING
SUNDAY NIGHT THROUGH WEDNESDAY AS DENNIS MOVES AWAY FROM THE AREA.

&&

.FIRE...NO CONCERNS UNTIL WIND FROM DENNIS RAISES MIXING HEIGHT AND
DISPERSION. OTHERWISE...HUMIDITY WILL BE LOWERED AFTER DENNIS MOVE
NORTH OF THE REGION.

&&

.PRELIMINARY POINT TEMPS/POPS...
MOBILE      92  75  80  75 /  30  50 100  40
PENSACOLA   92  77  83  79 /  40  60 100  50
DESTIN      92  78  83  79 /  50  70 100  70
EVERGREEN   92  74  79  75 /  40  50 100  70
WAYNESBORO  93  73  80  73 /  20  50  90  70
CAMDEN      93  73  80  74 /  30  50 100  90

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...HURRICANE WARNING ALZ063-064.
     INLAND HURRICANE WARNING ALZ061-062.
     INLAND HURRICANE WATCH ALZ052-053-055>060.
     INLAND TROPICAL STORM WATCH ALZ051-054.
     FLOOD WATCH INTO MONDAY ALZ051>064.
FL...HURRICANE WARNING FLZ002-004-006.
     INLAND HURRICANE WARNING FLZ001-003-005.
     FLOOD WATCH INTO MONDAY FLZ001>006.
MS...INLAND HURRICANE WATCH MSZ067-075-076-078-079.
     FLOOD WATCH INTO MONDAY MSZ067-075-076-078-079.

&&

/22
Hazardous weather outlook, Jul 9, 4:31 AM CST, 7 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MOBILE AL
531 AM CDT SAT JUL 9 2005

ALZ051>064-FLZ001>006-MSZ067-075-076-078-079-091600-
BALDWIN COASTAL-BALDWIN INLAND-BUTLER-CHOCTAW-CLARKE-CONECUH-
COVINGTON-CRENSHAW-ESCAMBIA-ESCAMBIA COASTAL-ESCAMBIA INLAND-GEORGE-
GREENE-MOBILE COASTAL-MOBILE INLAND-MONROE-OKALOOSA COASTAL-
OKALOOSA INLAND-PERRY-SANTA ROSA COASTAL-SANTA ROSA INLAND-STONE-
WASHINGTON-WAYNE-WILCOX-
531 AM CDT SAT JUL 9 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST ALABAMA...SOUTHEAST
MISSISSIPPI AND THE EXTREME WESTERN PORTION OF THE FLORIDA PANHANDLE.

.DAY ONE...TODAY AND TONIGHT...

THE CENTER OF HURRICANE DENNIS WILL CONTINUE MOVING OVER THE
SOUTHEAST GULF OF MEXICO TO THE NORTHWEST NEAR 15 MILES AN HOUR.
WINDS WILL INCREASE TO NEAR TROPICAL STORM FORCE ALONG THE COAST THIS
EVENING AND SPREAD INLAND OVERNIGHT AS DENNIS CONTINUES NORTHWEST
TOWARD THE NORTH CENTRAL GULF COAST. LARGE SWELLS IN ADVANCE OF THE
SYSTEM WILL IMPACT THE BEACHES OF ALABAMA AND THE NORTHWEST FLORIDA
PANHANDLE AS EARLY AS THIS MORNING BRINGING A HIGH RIP CURRENT RISK.
REFER TO THE HURRICANE LOCAL SYTATEMENT FOR THE LATEST INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

HURRICANE CONDITIONS ARE EXPECTED BY SUNDAY MORNING.

BASED ON THE LATEST OFFICIAL FORECAST TRACK...HURRICANE CONDITIONS
ARE LIKELY OVER THE OUTLOOK AREA SUNDAY. HEAVY RAIN WILL LIKELY
ACCOMPANY HURRICANE DENNIS...AND RESULT IN EXCEPTIONAL RUNOFF AS THE
GROUND REMAINS NEARLY SATURATED BY TROPICAL STORM CINDY. AS THE
FORECAST TRACK IS REMAINING CONSISTENT...DENNIS COULD MAKE LANDFALL
AS A CATEGORY 3 HURRICANE. CONDITIONS COULD BE SIMILAR TO THOSE IN
HURRICANE IVAN. AS WITH ANY HURRICANE FORECAST TRACK...FUTURE CHANGES
TO THE OFFICIAL FORECAST TRACK...TIMING...AND INTENSITY OF HURRICANE
DENNIS CAN BE EXPECTED AS NEW DATA BECOMES AVAILABLE.

CONTINUE TO MONITOR THE LATEST HURRICANE ADVISORIES AND FORECASTS
FROM THE NATIONAL WEATHER SERVICE.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT HAS ALREADY BEGUN OVER THE
OUTLOOK AREA...AND IS EXPECTED TO REMAIN NECESSARY THROUGH EARLY
NEXT WEEK.

ACTIVATION OF THE NWS STORM SPOTTER NETWORK WILL BE NECESSARY
LATER TODAY OR TONIGHT.

The radar

The Eglin Afb radar (KEVX), 65 km away, was scanning. The volume nearest the first event began at 18:29 UTC.

Open the radar archive at this moment

Event by event

1 lightning. Local standard time, as filed.

Lightning, Okaloosa

When
July 9, 12:30 PM CST
Where
Okaloosa County, Cinco Bayou
Property damage
$360,000
Reported by
NEWSPAPER
Coordinates
30.665, -86.592 (the zone’s center; the record gives no point)

A boat that was anchored in the Bayou because of Hurricane Dennis. It was struck by lightning and caught on fire. Firefighters could not get to the boat because it was anchored in the Bayou, and they had to watch it burn. It was totally destroyed.

What these are

Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2005Every state in 2005This day in weather historyWarnings in Florida, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5463854.